Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 287, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 16, 2004, 1:03 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 27 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2004, 1:03 PM CDT (18:03 UTC)
- Expired
- Jul 16, 2004, 1:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:05 PM CDT | TSTM WND DMG | 5 Sse Downtown Memphis, TN | SHELBY COUNTY EMA REPORTED TREES KNOCKED DOWN ON CLEMENTINE ROAD AT THE WARREN APARTMENTS. ALSO TREES WERE REPORTED KNOCKED DOWN AT CORNER OF LINDEN ROAD AND PAULINE. |
| Jul 16, 1:05 PM CDT | TSTM WND DMG | 5 Sse Downtown Memphis, TN | SHELBY COUNTY EMA REPORTED TREES KNOCKED DOWN ON CLEMENTINE ROAD AT THE WARREN APARTMENTS. ALSO TREES WERE REPORTED KNOCKED DOWN AT CORNER OF LINDEN ROAD AND PAULINE. |
| Jul 16, 1:10 PM CDT | TSTM WND DMG | Southaven, MS | TREE LIMBS DOWN ON TOHULAHOMA ROAD SOUTH OF GOODMAN. TREE LIMBS DOWN AT GREAT OAKS ROAD AND MONTGREELY ROAD. |
| Jul 16, 1:10 PM CDT | TSTM WND DMG | Southaven, MS | TREE LIMBS DOWN ON TOHULAHOMA ROAD SOUTH OF GOODMAN. TREE LIMBS DOWN AT GREAT OAKS ROAD AND MONTGREELY ROAD. |
| Jul 16, 1:15 PM CDT | TSTM WND GST 60 | 2 Se Olive Branch, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2689 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 161803 SVRMEM MSC033-TNC157-161830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 103 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 130 PM CDT * AT 103 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEAST MEMPHIS...MOVING SOUTHEAST AT 35 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 130 PM CDT INCLUDE... SOUTHEAST MEMPHIS... OLIVE BRANCH...GERMANTOWN... COLLIERVILLE... .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3517 8999 3495 9009 3485 8972 3513 8965 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:15 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 16, 10:15 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1015 AM CDT FRI JUL 16 2004 .DISCUSSION... CURRENT RADAR SHOWS A MCS MOVING INTO THE NORTHWESTERN ZONES. MEANWHILE A CLUSTER OF THUNDERSTORMS LOCATED IN NORTHEAST MISSISSIPPI HAVE DEVELOPED ALONG A WARM FRONT THAT IS STRETCHING FROM SEARCY TO TUPELO. MCS SHOULD CONTINUE MOVING SOUTHEASTWARD BRINGING SHOWERS AND THUNDERSTORMS TO THE ENTIRE CWA. RAIN MAY KEEP THE HIGH TEMPERATURES DOWN...MAY REQUIRE AN UPDATE LATER ON THIS AFTERNOON. REST OF FORECAST LOOKS GOOD. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && KRS
Hazardous weather outlook, Jul 16, 7:35 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 735 AM CDT FRI JUL 16 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-171000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 735 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR PART OF EAST-CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI TODAY AND TONIGHT. THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM WYNNE ARKANSAS TO BATESVILLE MISSISSIPPI TO CHARLESTON MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE MIDSOUTH TODAY AND TONIGHT. MOIST AND UNSTABLE AIR WILL PUSH BACK INTO THE MIDSOUTH TODAY AS A WARM FRONT MOVES INTO THE MIDSOUTH FROM THE SOUTHWEST. MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE NORTHWEST. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM LATE THIS MORNING INTO THIS EVENING. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL MOVE SLOWLY THROUGH THE MIDSOUTH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST OF A LINE FROM CLARKSDALE MISSISSIPPI TO SAVANNAH TENNESSEE. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE THIS MORNING INTO THIS EVENING...AND AGAIN SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Jul 16, 11:50 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1150 AM CDT FRI JUL 16 2004 ARZ008-009-017-018-161800- CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR- 1150 AM CDT FRI JUL 16 2004 SEVERE THUNDERSTORM WATCH NUMBER 646 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY... GREENE... LAWRENCE... RANDOLPH... ARZ026-027-035-048-049-058-161800- CRAIGHEAD AR-CROSS AR-LEE AR-PHILLIPS AR-POINSETT AR-ST FRANCIS AR- 1150 AM CDT FRI JUL 16 2004 SEVERE THUNDERSTORM WATCH NUMBER 646 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CRAIGHEAD... CROSS... LEE... PHILLIPS... POINSETT... ST. FRANCIS...
Special weather statement, Jul 16, 12:51 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1251 PM CDT FRI JUL 16 2004 TNZ088-089-161815- FAYETTE TN-SHELBY TN- 1251 PM CDT FRI JUL 16 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE AND SHELBY COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES EAST OF ARLINGTON TO 4 MILES NORTHWEST OF SOUTHWEST MEMPHIS AT 1251 PM CDT... MOVING SOUTH AT 20 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING THE CITIES OF BARTLETT...COLLIERVILLE...GERMANTOWN AND MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.